Tornadoes · United States · Texas · 2020
EF0 tornado, South Bend to Graham Muni Arpt, Texas, March 18, 2020
From South Bend to Graham Muni Arpt, this EF0 tornado ran 1.6 miles across Young County on March 18, 2020, touching down at 9:36 PM CDT and reaching 120 yards wide. It killed nobody and injured 1, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 18, 2020
- Touchdown
- 9:36 PM CDT (02:36 UTC)
- Lifted
- 9:42 PM CDT (02:42 UTC)
- On the ground
- 6 minutes
- Path length
- 1.6 miles (2.5 km)
- Path width
- 120 yards (110 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- County
- Young County
- Touchdown point
- 33.037, -98.546
- Lift-off point
- 33.059, -98.546
- Record number
- 2003182036-01
The damage survey
1 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 62 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper level trough near the region contributed to several rounds of severe weather over a 2 day period. The first round was an MCS that resulted in flooding across parts of North Texas. The second round resulted in a few tornadoes to the west and northwest of the DFW Metroplex. The final round was afternoon convection that produced some small hail around the DFW Metroplex.
A severe thunderstorm emerged out of Stephens County, moving into the southern portions of Young County. A tornado developed near the South Bend region, where damage occurred to several homes and businesses. The tornado continued moving northeast, paralleling HWY 67 toward Graham. The tornado then veered slightly to the east as it approached Sidney Mountain, crossing HWY 67 just south of Rosser Ranch Rd. The tornado struck multiple homes along Rosser Ranch Rd, leaving behind a swath of damage before moving over open fields again. The tornado continued moving east causing damage to one additional structure along State HWY 16. Further east, the damage along Canyon Road did not exhibit tornadic origins. Rather, it was likely caused by the storm's rear flank downdraft. Maximum winds with this tornado were 110 mph, and the maximum width was about 0.20 miles.
The same thunderstorm that produced the tornado near South Bend produced another tornado to the east, just south of Pettus Ln and Old Hwy 16. This storm moved north, mainly causing tree damage. There was one home in the path which sustained minor roof damage. The tornado dissipated shortly after damaging the house. Maximum winds with this tornado were near 80 mph with a maximum width of 120 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
37 minutes of warning. NWS FWD issued a tornado warning for this county at 01:59 UTC, 37 minutes before the tornado touched down, in force until 02:45 UTC.
The county was under a tornado watch, issued at 21:48 UTC and running to 04:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:48 UTC | 04:43 UTC | Tornado Watch | FWD |
| 01:24 UTC | 02:30 UTC | Severe Thunderstorm Warning | FWD |
| 01:59 UTC | 02:45 UTC | Tornado Warning | FWD |
| 02:31 UTC | 03:00 UTC | Tornado Warning | FWD |
| 04:43 UTC | 09:54 UTC | Tornado Watch | FWD |
| 07:29 UTC | 08:30 UTC | Severe Thunderstorm Warning | FWD |
| 07:54 UTC | 08:30 UTC | Tornado Warning | FWD |
| 08:17 UTC | 08:40 UTC | Tornado Warning | FWD |
| 08:20 UTC | 11:15 UTC | Flood Advisory | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 18, 7:42 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 18, 7:42 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 742 PM CDT Wed Mar 18 2020 .SHORT TERM... /NEW/ /Tonight through Thursday Night/ The main concern in the short term will be the threat for severe storms and heavy rain/flash flooding. A non-trivial short term forecast is shaping up across the area. Our 2100 UTC FWD RAOB indicate a pretty stout cap near 15 C just above 850mb. Large scale ascent certainly acted upon this cap and most if not all inhibition was gone along the I-35 corridor per our 0000 UTC RAOB. In house convective parameters indicated, however, that a wedge of slightly more stable air did exist between the Metroplex and the Big Country and this may explain recent trends in the Eastland/Stephens County storm as they appear to have become a bit less surface based. In the near term, it's probable that the threat will transition more to large hail. If storms are able to become more surface based, the damaging wind and tornado risk will increase. The damaging wind threat may materialize with activity moving out of the Concho Valley, but we'll need to monitor trends. The evolution of convection through the evening hours unfortunately remains somewhat nebulous. Short term CAMs have struggled, but overall think that the coverage of activity will be limited (at least across our North Texas counties) as we await stronger forcing for ascent from Mexico. I've confined the greatest PoPs to areas near and west of a Goldthwaite to Fort Worth to Gainesville line through at at least 0300 UTC or 2200 CDT. During this time, the 925-850mb LLJ will increase upwards of 35-45 knots. This will result in a sizable increase in the hodograph with 0-1 km shear near 30 knots per some forecast soundings. MLCAPE values remain near 1500 J/kg. 0-3km CAPE values are generally less than 100 J/kg and some forecast soundings do indicate some slight inhibition just above the surface (which could keep activity slightly more elevate). The lack of higher 0-3km CAPE and slight warming aloft coupled with the lack of strong/focused ascent makes me believe that perhaps the window for a high impact severe weather event may be closing (though not completely shut). *IF* storms can overcoming the warming aloft, realize the instability and increasing low level shear, there will be the potential for damaging straight line winds (possibly close to 70mph), large hail and potentially a tornado or two. As such, we'll let Tornado Watch #54 continue before making any changes. Later tonight, a conveyor of 55-65 knot mid-level flow will nose in from the southwest. Strengthening low level WAA will help result in the proliferation of additional showers and storms (and we may be seeing the start of that across the Big Country/Concho Valley). Given the deep layer shear and instability, there will be an attendant severe weather risk with this activity, but it'll largely be confined to that of damaging winds and large hail. The tornado risk will remain non-zero, however. In addition to severe weather, there will be a heightened risk for heavy rain and flash flooding. The 0000 UTC FWD RAOB noted a PWAT of around 1.63 in and given that MRMS indicates 4-5" of rain has fallen in the last 24 hours across parts of the area (Stephens/Palo Pinto County). Given the antecedent conditions, runoff efficiency will likely be near 100% and I anticipate that any additional rain will prompt some short fused flood warning products. Bain && .LONG TERM... /Issued 321 PM CDT Wed Mar 18 2020/ /Thursday Through Next Tuesday/ Well, after our first round of active weather the past 24 hours, the second round coming in tonight will extend through the morning hours Thursday area-wide, with lingering lower rain/storm chances in the East on Thursday afternoon. Thursday morning will see a similar set up to the previous morning, with a weakening storm cluster moving east across predominantly areas north of I-20. Some low coverage of morning showers and isolated storms may also be ongoing across parts of Central Texas in the warm sector. There will still be a low risk of severe weather -- that being primarily damaging winds, along with small hail and frequent lightning. The higher end concern, however will be the pockets of heavier rainfall and yes, more flooding, including instances of flash flooding within the current Flash Flood Watch area that continues through 7 PM from the DFW Metroplex to the Red River Valley. These areas continue to remain supersaturated after several rounds of heavier rainfall the past 1-2 weeks, including the primer we experienced early today. By afternoon, a pre-frontal surface trough will surge in from the west and just in advance of a cold front surging southward down the Central High Plains of Eastern CO/Western KS. Though a reprieve in the heavier early morning rainfall likely comes to end with a brief lull during the late morning/midday hours, it appears renewed, mostly scattered convective development will be possible along and ahead of the surface trough and with the ejection of the main mid level shortwave exiting out of the Central Rockies. If the convective mid-upper level anvil debris from the morning system can warm and disperse and allow for ample daytime heating by afternoon, a strong to severe storm cannot be ruled out in advance of the surface trough. Of course this will be conditional on our environment recharging with any afternoon insolation and weakening large-scale subsidence from the morning complex and heavy rainfall. That said, may areas should warm well into the 70s to even lower 80s. The cold front will arrive during the overnight hours Friday morning with lingering convective chances briefly across our East Texas counties on Thursday evening. However, just as our northern stream begins to dampen and quiet down, the subtropical jet stream then becomes active and draw mid-upper level tropical moisture from the equatorial Pacific. Periodic, though subtle, mid level impulses will ripple across Central and South Texas Friday through much of the weekend. Though temperatures will certainly cool down at the surface, the frontal inversion will be relatively shallow with lift and moisture from the Gulf of Mexico overriding this boundary and up across much of Central Texas. We'll see the left-exit region of a subtropical jet maximum result in scattered to widespread showers with a chance of embedded/elevated thunderstorms south of the I-20/30 corridors both days. Though any threat for severe weather is low, we may need to begin monitoring Central Texas's rainfall closely as they'll see a few rounds of more substantial rainfall on Friday, then again Saturday night. Things begin to quiet down for at least a better and warmer Sunday, as the mid level flow dampens and with subsidence and partial clearing allowing for afternoon temperatures to warm into the 60s for all but the far northeast counties. The early half of next week looks flat out Springlike as our flow becomes near zonal on Monday, before amplifying into a shortwave ridge set up in advance of a system organizing in the East Pacific Ocean and dropping south off the CA coastline. Though a mostly diurnal, general thunderstorm or shower is possible in the richer moisture in East Texas each day, this activity will be the exception to the rule. Look for highs to warm into the 70s Monday, before warming into the mid 70s Northeast to the lower 80s Southwest on Tuesday. 05/ && .AVIATION... /NEW/ /00 UTC TAF Cycle/ Concerns---TSRA potential and ceiling trends. Confidence---Medium. VFR continues at all TAFs and is expected through at least 0600 UTC. VCTS prior to 0600 UTC appears unlikely at TAF sites as the best/most focused ascent remains west of the area. We'll keep an eye on convective trends, however. As the main trough approaches from the southwest, I expect a proliferation of SHRA/TSRA. This activity will advance from the west and southwest during the predawn hours. Fortunately, it appears that SHRA/TSRA will occur during a time in which air traffic is at a minimum. Accompanying SHRA/TSRA will be the potential for gusty west winds and MVFR cigs, especially at the Metroplex TAFs. Confidence in TSRA at Waco is low, so for now, I'll only advertise VCTS. VCTS will linger into the mid-morning hours on Thursday and could result in some impacts to inbound traffic along the Bonham/Cedar Creek cornerposts as well as eastbound departures. VFR will return by midday with south winds near 18 knots. Some winds may gust as high as 30 knots. Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 66 80 51 55 41 / 80 70 20 40 5 Waco 67 81 54 56 44 / 60 60 50 80 10 Paris 66 76 52 55 40 / 50 90 20 40 5 Denton 67 78 48 55 39 / 90 70 5 30 5 McKinney 67 78 50 55 39 / 70 80 10 40 5 Dallas 67 80 53 57 42 / 70 80 20 40 5 Terrell 68 78 52 56 42 / 50 80 30 60 10 Corsicana 67 78 55 59 44 / 50 80 40 80 20 Temple 67 80 54 59 44 / 50 50 70 80 10 Mineral Wells 65 78 47 55 37 / 100 50 10 20 5 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for TXZ091>095- 100>107-115>123-129>134-141. && 24/79
Hazardous weather outlook, Mar 18, 1:18 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 118 PM CDT Wed Mar 18 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 118 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are possible late this afternoon and early evening mainly north of I-20 and west of I-35 and 35 West. Damaging winds, large hail, and isolated tornadoes are possible with these storms, especially with discrete storms that develop very late this afternoon through the evening hours. Another round of thunderstorms, more in the form of a line or complex, will move into North Texas around or just after midnight, then move from west to east across especially those areas along and north of I-20. Some storms may be severe with damaging winds being the main hazard. Heavy rainfall over already saturated soils will likely lead to an increasing flash flood threat through daybreak Thursday and primarily north of I-20. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain and thunderstorms will linger across parts of East Texas on Thursday, especially during the morning. A few thunderstorms could be strong to severe and contain heavy rainfall that may lead to additional flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested across parts of North Texas beginning late this afternoon and continuing into tonight. More limited activation can't be ruled out further south across Central Texas.
In the hours before
Special weather statement, Mar 18, 8:03 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
803 PM CDT Wed Mar 18 2020
TXZ100-101-116-190200-
Palo Pinto TX-Young TX-Jack TX-
803 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YOUNG...SOUTHERN
JACK AND NORTHEASTERN PALO PINTO COUNTIES UNTIL 900 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Graford, or 15 miles southeast of Graham, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jacksboro and Graford.
A Tornado Watch remains in effect until midnight CDT for north
central Texas.
LAT...LON 3343 9792 3303 9793 3300 9800 3300 9805
3298 9806 3285 9840 3300 9857
TIME...MOT...LOC 0102Z 234DEG 24KT 3298 9835
HernandezLocal storm report, Mar 18, 9:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
919 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TORNADO 6 SE JACKSBORO 33.16N 98.10W
03/18/2020 JACK TX TRAINED SPOTTER
TORNADO REPORTED NORTH OF HIGHWAY 199 6 MILES SOUTHEAST
OF JACKSBOROThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
2.6 hours before the tornado, 120 km from the path. March 19, 2020.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2645 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 11.8
- 0-3 km lapse rate
- 7.1 K/km
Fort Worth, TX (KFWD), 12:00Z
9.4 hours after it, 120 km from the path. March 19, 2020.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -258 J/kg
- Surface CAPE
- 815 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 690 m²/s²
- 0-3 km storm-relative helicity
- 686 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the touchdown began at 02:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:56 UTC | TORNADO | 7 Ese Jacksboro | Jack, TX | NWS SURVEY TEAM FOUND EF-0 DAMAGE TO A MANUFACTURED BUILDING AND TREES SOUTHEAST OF JACKSBORO. PATH LENGTH 1.8 MILES. WIDTH 55 YARDS. ESTIMATED PEAK WINDS 80 MPH. |
| 02:04 UTC | TORNADO | 10 N Breckenridge | Stephens, TX | EF-0 DAMAGE CONFINED TO TREE LIMBS. TORNADO DETERMINATION MADE BY RADAR. PATH LENGTH 1.5 MILES. WIDTH 10 YARDS. ESTIMATED PEAK WINDS 65 MPH. |
| 02:09 UTC | TORNADO | 6 Se Jacksboro | Jack, TX | TORNADO REPORTED NORTH OF HIGHWAY 199 6 MILES SOUTHEAST OF JACKSBORO |
| 02:24 UTC | TORNADO | 9 Sw Graham | Young, TX | *** 2 INJ *** NWS SURVEY TEAM FOUND EVIDENCE OF EF-1 DAMAGE ALONG HWY 67 NEAR GRAHAM. MULTIPLE HOMES DAMAGED ALONG ROSSER RANCH ROAD. SEVERAL HOMES AND BUSINESSES DAMAGED NEAR SOUTH BEND. PATH LENGTH 5.2 MILES. WIDTH 375 |
| 02:34 UTC | TSTM WND DMG | South Bend | Young, TX | DAMAGE TO HOMES, TREES AND POWER LINES AT HIGHWAY 67 AND FM 701 IN SOUTH BEND |
| 02:36 UTC | TORNADO | 5 Sse Graham | Young, TX | *** 1 INJ *** EF-0 DAMAGE WAS CONFINED TO MAINLY TREES AND ONE HOME WHICH SUSTAINED ROOF DAMAGE. THIS OCCURRED SOUTH OF PETTUS LN NEAR HWY 16. PATH LENGTH 1.5 MILES. WIDTH 120 YARDS. ESTIMATED PEAK WINDS 80 MPH. |
| 02:44 UTC | TSTM WND DMG | South Bend | Young, TX | WIND DAMAGE REPORTED IN SOUTH BEND ON HIGHWAY 67 |
| 03:01 UTC | TSTM WND DMG | 4 S Graham | Young, TX | HOUSES DAMAGED ON ROSSER RANGE ROAD OFF OF HIGHWAY 67. |
| 03:21 UTC | TORNADO | 6 E Bryson | Jack, TX | EF-1 DAMAGE WAS CONFINED TO TREES SOUTH OF US 380. PATH LENGTH 0.7 MILES. WIDTH 45 YARDS. ESTIMATED PEAK WINDS 100 MPH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 18, 2020
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.